Rhode Island, 2009Heavy Snow in Rhode Island, March 1 to 2, 2009
March 1 to 2, 2009 · NWS BOX · 5 events in 5 counties and zones
A coastal low pressure system moved southeast of Nantucket, spreading snow across Southern New England. Snowfall amounts ranged from three inches on Cape Cod to almost twelve inches in southern New Hampshire.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A coastal low pressure system moved southeast of Nantucket, spreading snow across Southern New England. Snowfall amounts ranged from three inches on Cape Cod to almost twelve inches in southern New Hampshire. This late season storm affected most of the east coast and resulted in hundreds of flight cancellations at Boston's Logan Airport and many car accidents. In Rhode Island, snowfall amounts ranged from seven to nearly twelve inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 1, 4:13 PM EST, 6 hours 47 minutes earlier.
Area forecast discussion, Mar 1, 4:13 PM EST, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
413 PM EST SUN MAR 1 2009
.SYNOPSIS...
COASTAL LOW PRESSURE MOVES UP THE COAST TONIGHT AND WILL PASS SOUTH
AND EAST OF NANTUCKET ON MONDAY. HIGH PRESSURE WILL BUILD ACROSS NEW
ENGLAND WITH DRIER WEATHER TUESDAY THROUGH THURSDAY. THE NEXT LOW
PRESSURE AREA WILL APPROACH WITH MORE PRECIPITATION LATE IN THE WEEK.
&&
.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
VISIBILITIES ARE IMPROVING AT ALL SITES LATE AFTERNOON...SO WE WILL
CALL IT A WRAP ON THE APPETIZER. MEANWHILE THE LEADING EDGE OF THE
PRECIP WITH THE MAIN COURSE IS APPROACHING SOUTHERN NEW JERSEY. THIS
PRECIP IS SUPPORTED BY THE RIGHT ENTRANCE REGION OF THE UPPER JET AND
SPORTS GOOD ISENTROPIC LIFT...AND EXTRAPOLATES TO OUR AREA 9 TO
MIDNIGHT. SO POPS IN OUR AREA WILL BUILD TO CATEGORICAL ALL ZONES BY
MIDNIGHT.
&&
.SHORT TERM /MIDNIGHT THROUGH 6 PM MONDAY/...
PRECIP CONTINUES THROUGH THE NIGHT AND INTO MONDAY MORNING. THIS IS
SUPPORTED BY GOOD ISENTROPIC LIFT AND STRONG FRONTOGENETIC FORCING AS
WELL AS THE FAVORABLE UPPER JET DYNAMICS.
THE MAIN QUESTION WITH THIS STORM WILL BE PLACEMENT OF PRECIP TYPE.
MODELS SHOW SOME DISAGREEMENT ON THE WESTWARD EXTENT OF WARM AIR
INTRUSION ALOFT. THE NAM IS COLDER WITH THE FREEZING ISOTHERM AT 800
MB BARELY REACHING BOS-PVD. THE GFS BRINGS IT TO MANCHESTER
CT/WORCESTER/LAWRENCE. WHERE THIS WARM AIR PENETRATES IT WILL BRING A
PERIOD OF SLEET WHICH WOULD HOLD DOWN SNOW ACCUMULATIONS. BOTH MODELS
AND THE ECMWF SHOW 20-30 KNOT NORTHERLY AGEOSTROPIC FLOW AT LOW
LEVELS SUGGESTING A STRONG COLD AIR DRAINAGE UP TO 800 MB THAT WOULD
CLASH WITH THE WARM PUSH NORTH. AS SUCH WE HAVE GONE WITH A
COMPROMISE FORECAST WITH SLEET REACHING TO A LINE JUST NORTH AND
WEST OF BOSTON THROUGH WOONSOCKET RI TO NEAR NEW LONDON CT. HEAVIEST
SUSTAINED SNOWFALL ASSOCIATED WITH THE BEST LIFT AND NO CHANGEOVER SHOULD
BE ALONG AND JUST WEST OF THIS LINE. SOUTH AND EAST THERE WILL BE A
PERIOD OF SNOW ACCUMULATIONS TONIGHT WITH A MIX OR CHANGE TO SLEET
LATE TONIGHT OR EARLY MONDAY.
ALSO OF INTEREST IS SIGNS IN THE FORECAST DATA OF DRY AIR MOVING IN
AT THE SNOW GROWTH LEVEL MONDAY MORNING. THIS WOULD SHUT DOWN
SIGNIFICANT SNOWFALL MID TO LATE MONDAY MORNING. LIGHT SNOW MAY
LINGER INTO THE AFTERNOON BUT WITH LITTLE FURTHER ACCUMULATION.
THE 15Z SREF ACCUMULATION PROBABILITIES SHOW 40-50% FOR 8 INCHES OR
HIGHER FROM NORTHEAST CT THROUGH WORCESTER AND MIDDLESEX COUNTIES IN
MA...WITH 50% CHANCE OF 4 INCHES OR HIGHER AS FAR SOUTH AS THE CAPE
COD CANAL. WE HAVE EXPANDED THE WINTER STORM WARNING TO INCLUDE
INTERIOR PLYMOUTH CO...SOUTHERN BRISTOL CO MASS...AND BOTH BRISTOL
AND NEWPORT COUNTIES IN RI. WE HAVE ISSUED AN ADVISORY FOR EAST AND
SOUTH COASTAL PLYMOUTH COUNTY. THE CAPE AND ISLANDS MAY GET SOME
ADDITIONAL SNOW BUT LOOK TO GO OVER TO RAIN TOO QUICKLY FOR 3 INCHES
ACCUMULATION.
TEMPERATURES ARE A BLEND OF MOS AND NAM DATA WITH TEMPS MONDAY
REACHING FREEZING UP TO I-95.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
LOW PRESSURE CONTINUES TO PULL AWAY FROM SOUTHERN NEW ENGLAND MONDAY
NIGHT. UPPER TROF MOVES ON THRU SO MAINTAINED PLENTY OF CLOUDS AND A
CHANCE OF SNOW SHOWERS MON NIGHT.
BLUSTERY...VARIABLY CLOUDY...AND COLD FOR TUE WITH A CHANCE OF
FLURRIES OR EVEN A SNOW SHOWER...MAINLY IN THE MORNING. COLD AND
BLUSTERY WEATHER REMAINS FOR TUE NIGHT AND WED...ALTHOUGH IT SHOULD
BE DRY.
DRY AND A BIT WARMER FOR THURSDAY AS HIGH PRESSURE RIDGING GRADUALLY
MOVES OFF THE COAST.
NEXT SHORT WAVE AND WARM FRONT APPROACHES THURSDAY NIGHT. THIS WILL
BRING A CHANCE OF LIGHT PRECIPITATION FRIDAY AND FRIDAY NIGHT.
THEREAFTER...THE GLOBAL MODEL SOLUTIONS DIVERGE GREATLY ON THE
PROGRESSION OF SHORT WAVES ACROSS THE CONUS. EITHER WAY...THERE MAY
BE A LOW CHANCE OF SOME LIGHT PRECIP OVER THE WEEKEND.
OVERALL...THE LONG TERM PORTION OF THE FORECAST REMAINS RELATIVELY
TRANQUIL WITH NO BIG STORMS SHOWING UP AS OF YET.
&&
.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
THIS AFTERNOON...MAINLY MVFR CIGS ACROSS SOUTHERN NEW ENGLAND. IFR
VSBY IN LIGHT SNOW MAINLY N OF MASS PIKE. SCATTERED VERY LIGHT RAIN
SHOWERS AND SOME SLEET MIXED IN FROM PVD TO THE CAPE AND ISLANDS.
TONIGHT...WIDESPREAD IFR/LIFR DEVELOPS IN SNE FM S TO N AS THE MAIN
EVENT ARRIVES. RAIN KACK...RAIN/SLEET KHYA AND RAIN/FREEZING
RAIN/SLEET KFMH. SNOW WILL MIX WITH OR CHANGE TO SLEET AT PVD/BOS
AFTER 09-10Z. PERIOD OF 2-3 INCH/HOUR 1/4S+ SHOULD OCCUR...SEE TAFS
FOR TIMING. ISOLATED THUNDER IS NOT OUT OF QUESTION IN THE S+ BUT
HAVE NOT INCLUDED IN THE TAFS.
PRECIP WILL TAPER OFF QUICKLY AFTER 12Z SOUTHERN AREAS AND 16Z
NORTHERN AREAS AS DRY SLOT APPROACHES. STILL EXPECTING LINGERING
LIGHT SNOW THROUGH THE AFTERNOON MOST AREAS WITH CIGS/VSBYS SLOWLY IMPROVING
TO MVFR DURING THE AFTERNOON.
OUTLOOK /MONDAY NIGHT THROUGH FRIDAY...
MON NIGHT AND TUE...AREAS OF MVFR CIGS AND SCT SNOW SHOWERS AS UPPER
TROF MOVES THROUGH...OTHERWISE VFR CIGS. GUSTY NW WINDS.
WED AND THU...VFR.
FRI...MVFR CIGS PSBL ON FRIDAY WITH WARM FRONT.
&&
.MARINE...
COASTAL LOW MOVING UP FROM THE SOUTHEAST COAST WILL BRING INCREASING
NORTHEAST WIND TO THE WATERS. 1000 MB WINDS ARE FORECAST TO INCREASE
TO 25-30 KNOTS WITH 35 KNOTS JUST ABOVE THAT. A PERIOD OF 40-45 KNOTS
ALOFT IS POSSIBLE LATE TONIGHT. SO GALES CONTINUE FOR ALL WATERS FOR
LATER TONIGHT INTO MONDAY MORNING. SEAS WILL BUILD TONIGHT WITH 10-12
FEET ON THE OUTER WATERS.
THE LOW PASSES SOUTH AND EAST OF NANTUCKET MONDAY. THIS WILL BRING A
WIND SHIFT TO WEST AND NORTHWEST BY MONDAY EVENING. WINDS MAY
DIMINISH MONDAY MIDDAY AS THE LOW MOVES PAST BUT GUSTS SHOULD LINGER
AT OR NEAR GALE FORCE THROUGH MUCH OF THE AFTERNOON.
OUTLOOK /MONDAY NIGHT THROUGH FRIDAY/...
MONDAY NIGHT THROUGH WED NIGHT...MARGINAL NWLY SMALL CRAFT GUSTS
POSSIBLE THROUGH THE PERIOD AS CAA AND RELATIVELY TIGHT PRESSURE
GRADIENT PERSISTS. SEAS WILL GRADUALLY SUBSIDE ON THE OUTER
WATERS...BUT REMAIN ABOVE 5 FEET.
THU...WINDS DIMINISHING BELOW SCA BUT SOME LINGERING 5 FT SEAS
POSSIBLE EASTERN OUTER WATERS.
FRIDAY...WARM FRONT APPROACHES...WINDS LIKELY TO REMAIN JUST BELOW
SCA.
&&
.TIDES/COASTAL FLOODING...
PERSISTENT NORTHEAST FLOW MAY RESULT IN SOME BEACH EROSION ON NORTH
AND EAST FACING BEACHES THROUGH TUESDAY. HOWEVER...AT THIS POINT
THE THREAT FOR ANY COASTAL FLOODING APPEARS LOW.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING FROM 9 PM THIS EVENING TO 1 PM EST MONDAY
FOR CTZ002>004.
MA...WINTER STORM WARNING FROM 9 PM THIS EVENING TO 1 PM EST MONDAY
FOR MAZ002>018-020-026.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 1 PM EST
MONDAY FOR MAZ019-021.
NH...WINTER STORM WARNING FROM 9 PM THIS EVENING TO 1 PM EST MONDAY
FOR NHZ011-012-015.
RI...WINTER STORM WARNING FROM 9 PM THIS EVENING TO 1 PM EST MONDAY
FOR RIZ001>007.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 1 PM EST
MONDAY FOR RIZ008.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EST THIS EVENING FOR
ANZ230>237-250-254-255.
GALE WARNING FROM 11 PM THIS EVENING TO 4 PM EST MONDAY FOR
ANZ230>237-250-254-255.
&&
SYNOPSIS...WTB
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...EKSTER
AVIATION...EKSTER/GAF
MARINE...WTB/EKSTERHazardous weather outlook, Mar 1, 4:10 PM EST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
410 PM EST SUN MAR 1 2009
CTZ002>004-MAZ002>018-020-026-NHZ011-012-015-RIZ001>007-022115-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-
410 PM EST SUN MAR 1 2009
...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 1 PM EST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ019-021-RIZ008-022115-
EASTERN PLYMOUTH MA-SOUTHERN PLYMOUTH MA-BLOCK ISLAND RI-
410 PM EST SUN MAR 1 2009
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 1 PM
EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ022>024-022115-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
410 PM EST SUN MAR 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.
.DAY ONE...TONIGHT.
SNOW AND SLEET WILL BRING SLIPPERY CONDITIONS AFTER 9 PM BUT SHOULD
MIX WITH OR CHANGE TO RAIN OVERNIGHT. UP TO AN INCH OF SNOW OR SLEET
ACCUMULATION IS POSSIBLE BEFORE MIXING WITH OR CHANGING TO RAIN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ230>237-250-254-255-022115-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
410 PM EST SUN MAR 1 2009
...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 4 PM EST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Western Kent
- When
- March 1, 11:00 PM EST to March 2, 8:00 PM EST
- Where
- Western Kent forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.673, -71.579 (the zone’s center; the record gives no point)
Eleven to twelve inches of snow fell across western Kent County.
Heavy Snow, Eastern Kent
- When
- March 1, 11:00 PM EST to March 2, 11:00 PM EST
- Where
- Eastern Kent forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.673, -71.579 (the zone’s center; the record gives no point)
Ten to eleven inches of snow fell across eastern Kent County.
Heavy Snow, Washington
- When
- March 1, 11:00 PM EST to March 2, 11:00 PM EST
- Where
- Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.397, -71.620 (the zone’s center; the record gives no point)
Seven to eight inches of snow fell across Washington County.
Heavy Snow, Northwest Providence
- When
- March 2, 12:00 AM EST to 11:59 PM EST
- Where
- Northwest Providence forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
Five to ten inches of snow fell across northwest Providence County.
Heavy Snow, Southeast Providence
- When
- March 2, 12:00 AM EST to 11:59 PM EST
- Where
- Southeast Providence forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
Seven to ten inches of snow fell across southeast Providence County.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in North Carolina, March 1 to 2, 20091 death · 23 events
- Winter Storm in Maryland, March 1 to 2, 20091 death · 2 injured · 5 events
- Heavy Snow in New York, March 1 to 2, 20091 death · 15 events
- Heavy Snow and Winter Weather in Georgia, March 1 to 2, 20091 injured · $1.5 million · 54 events
- Winter Storm in Missouri, March 1, 20091 death · 2 events
- Drought in Texas, March 1 to 31, 2009$10 million · 6 events
- Winter Storm and Winter Weather in Pennsylvania, March 1 to 2, 200912 injured · 10 events
- Winter Storm in Delaware, March 1 to 2, 200912 injured · 4 events
- Flash Flood and Winter Storm in California, March 1 to 4, 20092 injured · $110,000 · 1.25 in hail · 17 events
- Drought in Texas, March 1 to 31, 2009$207,000 · 18 events
- Winter Storm and Winter Weather in New Jersey, March 1 to 2, 20092 injured · 21 events
- Heavy Snow and Winter Weather in Tennessee, March 1, 200929 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153158, 153159, 153160, 153156, 153157.